Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 15, 2020, 8:32 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 8:32 AM CDT (13:32 UTC)
- Expired
- May 15, 2020, 1:56 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -234 m²/s²
- 0-3 km storm-relative helicity
- -297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WGUS53 KSGF 151332
FFWSGF
KSC021-037-151930-
/O.NEW.KSGF.FF.W.0026.200515T1332Z-200515T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
832 AM CDT Fri May 15 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Cherokee County in southeastern Kansas...
Western Crawford County in southeastern Kansas...
* Until 230 PM CDT Friday.
* At 829 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen in the past 4 hours. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Baxter Springs... Columbus...
Galena... Girard...
Cherokee... Weir...
Lowell... Sherman...
Scammon... Mccune...
Walnut... West Mineral...
Treece... Hepler...
Roseland... Neutral...
Melrose... Beulah...
Riverton... Carona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3768 9509 3767 9484 3734 9480 3716 9462
3700 9462 3700 9507
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Rothstein1 follow-up statement
976
WGUS73 KSGF 151856
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
156 PM CDT Fri May 15 2020
KSC021-037-151906-
/O.CAN.KSGF.FF.W.0026.000000T0000Z-200515T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
156 PM CDT Fri May 15 2020
...THE FLASH FLOOD WARNING FOR CHEROKEE AND WESTERN CRAWFORD COUNTIES
IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3768 9509 3767 9484 3734 9480 3716 9462
3700 9462 3700 9507
$$
RothsteinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:16 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 15, 6:16 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
616 AM CDT Fri May 15 2020
.SHORT TERM...(Today and tonight)
Issued at 202 AM CDT Fri May 15 2020
A line of thunderstorms will continue to push southeast across
extreme southeastern Kansas and southern Missouri during the
predawn hours. Recent warming cloud tops and a decrease in
lightning support a continued slow weakening trend. However,
damaging wind will remain possible within bows and mergers.
There are also continued concerns for flash flooding, especially
across western Missouri and southeastern Kansas as there have been
training tendencies. The overall line motion across this area has
generally matched downwind-propagating Corfidi vectors (ESE at
10-15 kts), with some local accelerations noted within bows. This
overall line motion will continue to support training potential
west of Highway 65. Line motions should be more swift across the
eastern Ozarks, which should mitigate the flash flooding threat.
As we get into the early to mid-morning hours, this line should
generally shift south of the area with perhaps the exception of
portions of southeastern Kansas and southwestern Missouri. The
last few runs of the RAP have indicated continued upglide as a
low-level jet overrides the outflow.
The big question for the remainder of today is how much the
atmosphere can destabilize beneath a continued west-southwest flow
aloft. A surface cold front will likely be situated somewhere in
the proximity of the I-44 corridor and may provide a trigger for
renewed convection if clouds can clear.
There would be a conditional risk for a few severe storms as mid-
level lapse rates will steepen and promote MLCAPE values of
2500-3000 J/kg. Deep layer shear will generally remain in the
25-30 knot range, supportive of some storm organization.
We have gone with the model blend for highs with most areas
warming into the middle or upper 70s. If clouds can clear, highs
in the lower 80s are quite achievable, especially south of that
front.
Chances for thunderstorms may then increase as we head into
tonight as a low-level jet again becomes established across the
southern and central Plains. Model consistency is very poor
regarding the overall jet placement and structure. However, we are
fairly confident we will see at least scattered thunderstorms
around. Worst case scenario would be the extended RAP solution
which shows a signal for training storms.
At this point, confidence is too low for extension of the Flash
Flood Watch. We are going to let the current event play out and
cancel/expire the watch as activity shifts south. However, a
short-fused new watch would be in play if the RAP solution is
accurate.
.LONG TERM...(Saturday through Thursday)
Issued at 202 AM CDT Fri May 15 2020
By Saturday morning, an upper level trough axis will extend from
a closed low across the western Dakotas to another short wave
trough across northern Texas. This axis will shift east throughout
the day with a cold front eventually pushing southeast across the
region from later Saturday night into Sunday. This will continue
the threat for showers and thunderstorms. We will need to continue
monitoring the hydro situation given antecedent conditions across
the area.
The good news is that upper level height rises will commence
starting Monday as a strong upper level ridge pokes up across the
Plains. Dry weather and a warming trend are still expected from
Monday through at least Wednesday. After below normal
temperatures to start the week, we should see near normal
temperatures as we get towards next Wednesday or Thursday.
Global models and ensembles indicate (to varying degrees) that
the northern extent of that ridge will begin to get flattened by
next Thursday or Friday. This would put us in a southwest flow
aloft with perhaps increasing rain chances.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 610 AM CDT Fri May 15 2020
A large area of rain and embedded thunderstorms will persist this
morning across southern Missouri. MVFR and brief IFR can be
expected with any thunderstorms.
The coverage of showers and thunderstorms should then diminish by
early this afternoon. However, scattered storms will still be
possible from late this afternoon into tonight.
Surface winds will be gusty and erratic around storms. Otherwise,
prevailing south winds are expected once we get past mid-morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until noon CDT today for MOZ066-077>079-088-
089-093-094-101-102.
KS...Flash Flood Watch until noon CDT today for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...SchaumannHazardous weather outlook, May 15, 7:39 AM CDT, 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 739 AM CDT Fri May 15 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161245- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 739 AM CDT Fri May 15 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Elevated lightning risk. DISCUSSION... A large area of showers and embedded thunderstorms will persist this morning across southern Missouri and southeastern Kansas. Locally heavy rainfall may lead to flash flooding, especially over western Missouri and extreme southeastern Kansas. A few storms may also produce hail to the size of nickels. Additional thunderstorms will then be possible this afternoon and tonight. A few strong to severe storms are possible generally near and south of the Highway 60 corridor. Hail to the size of quarters and locally damaging wind gusts would be the primary potential severe weather hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will then remain possible at times into early Sunday. There will be a continued risk for flooding through at least Saturday, especially for locations that receive multiple rounds of heavy rainfall. Additional thunderstorms will then be possible towards the end of next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 15, 6:36 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 2 SW ROUND SPRING 37.26N 91.44W
05/15/2020 SHANNON MO CO-OP OBSERVER
UNKNOWN NUMBER OF NEIGHBORS COWS IN VALLEY
WASHED AWAY SOME TIME AFTER 00:30 AM.
&&Local storm report, May 15, 6:57 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HEAVY RAIN 3 SE SUMMERSVILLE 37.15N 91.62W
05/15/2020 M4.63 INCH SHANNON MO CO-OP OBSERVER
24HR RAINFALL TOTAL.
&&Local storm report, May 15, 7:11 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 2 N PINE CREST 37.13N 91.66W
05/15/2020 M4.02 INCH TEXAS MO COCORAHS
24HR RAINFALL TOTAL.
&&Local storm report, May 15, 7:42 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLOOD 3 NNE DIGGINS 37.22N 92.84W
05/15/2020 WEBSTER MO LAW ENFORCEMENT
WATER RESCUE NEAR PLEASANT HILL AND JAMES
RIVER.
&&Local storm report, May 15, 7:49 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLOOD 3 NNE DIGGINS 37.22N 92.84W
05/15/2020 WEBSTER MO LAW ENFORCEMENT
CORRECTS PREVIOUS FLOOD REPORT FROM 3 NNE
DIGGINS. WATER RESCUE NEAR PLEASANT HILL
ROAD AND JAMES RIVER.
&&Local storm report, May 15, 8:00 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN PLEASANT HOPE 37.46N 93.27W
05/15/2020 M2.24 INCH POLK MO PUBLIC
24HR RAINFALL TOTAL.CWOP.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:57 PM CDT | River Flood Warning | SGF | Bourbon | 33 hr |
| May 15, 2:01 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| May 15, 2:03 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 57 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.